Alert archive / North Carolina / Tornado Warnings in 1999

Tornado Warning 7, NWS Blacksburg, VA

July 29, 1999Rockingham County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Jul 29, 1999, 1:11 PM EDT for Rockingham County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1999, 1:11 PM EDT (17:11 UTC)
Expired
Jul 29, 1999, 1:45 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 12:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 291712 RRA
TORRNK
NCC157-291745-

BULLETIN--EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT THU JUL 29 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA.

* UNTIL 145 PM EDT.

* AT 111 PM EDT... LOCAL FIRE DEPARTMENT REPORTED A
TORNADO 18 MILES  SOUTH OF MARTINSVILLE OR 4 MILES WEST OF
WENTWORTH... MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...
  WENTWORTH...
  REIDSVILLE...
  MONROETON...

<< CALL TO ACTION >> A TORNADO IS ON THE GROUND! GO TO THE
BASEMENT! IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR
ROOM ON THE LOWES$T FLOOR!

.END/MTE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 29, 10:35 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 29, 10:35 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT THU JUL 29 1999

VERY ACTIVE WX PATTERN SETTING UP FOR THE OH VALLEY AND MID ATLANTIC
REGION.  SFC BOUNDARY IS LAYED OUT SE-NW FROM ROA-CMH.  THIS
BOUNDARY HAS BECOME ANCHORED BY NW FLOW ALOFT AND IS THE FOCUS FOR
DEEP CONVECTION.  CONVECTION OVER THE LAST SEVERAL HOURS HAS BEEN
REGENERATING OVER THE OHIO VALLEY...WHERE DEEP PLUME OF HIGHER
THETA-E AIRMASS AND 30-40 KT LLJ HAS BEEN INTERSECTING BOUNDARY.
INDIVIDUAL CELLS HAVE BEEN TRAINING SE INTO OUR FCST AREA AND THE
MAIN THREAT ATTM IS HEAVY RAINFALL.  REGIONAL SOUNDINGS ARE QUITE
IMPRESSIVE WITH CAPES 2000-4000 J/KG.  DRY MID LEVELS WILL AID
DOWNBURST POTENTIAL AND THREAT FROM SEVERE THUNDERSTORM WIND A GOOD
BET TODAY.

SVR/FLASH FLOOD THREAT LIKELY TO PERSIST INTO EARLY FRIDAY. SPC HAS
AREA OUTLOOKED FOR SLIGHT RISK...MODERATE RISK JUST UPSTREAM. THIS
LOOKS VERY REASONABLE GIVEN FCST CAPES OF 4000 AND HELICITIES OF
200-300 OVER THE UPPER OH VALLEY.  ANTICIPATE ANY DEEP CONVECTION
THAT DOES FIRE OVER THE GREAT LAKES AND OHIO VALLEY WILL SLIDE SE
ALONG EXISTING SFC BOUNDARY AND 850 TEMP AND MOISTURE GRADIENTS.

.RNK...
VA...NONE.
NC...NONE.
WV...NONE.

PM

Nearby

Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.